Winter Storm, Wyoming Black Hills
- When
- December 13, 2:00 PM MST to December 14, 1:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
An Arctic cold front crossed the region; producing snow, gusty winds, and extremely low wind chills over the Wyoming Black Hills. Snowfall was generally in the two to six inch range, but visibility was occasionally reduced to a quarter of a mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An Arctic cold front crossed the region; producing snow, gusty winds, and extremely low wind chills over the Wyoming Black Hills. Snowfall was generally in the two to six inch range, but visibility was occasionally reduced to a quarter of a mile. Wind chill values dropped to 25 below to 50 below zero on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 13, 10:00 AM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MST SAT DEC 13 2008
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER
CENTRAL WYOMING...WHILE LEADING EDGE OF COLD FRONT IS NOW SETTLING
INTO NORTHWEST SOUTH DAKOTA. AREA RADAR MOSAIC SHOWS BROAD AREA OF
SNOW OVER SOUTH CENTRAL INTO NORTHEAST MONTANA AHEAD OF APPROACHING
UPPER TROF WHICH NOW HAS AXIS OVER IDAHO. GOING HEADLINES APPEAR IN
GOOD SHAPE FOR NOW WITH ADVANCING SYSTEM.
PREV DISCUSSION... /ISSUED 447 AM MST SAT DEC 13 2008/
DISCUSSION...10Z SURFACE ANALYSIS HAS BROAD LOW PRESSURE OVER THE
PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES WITH ARCTIC HIGH POISED
OVER NORTHWEST CANADA. WEAK COLD FRONTAL BOUNDARY CURRENTLY SITS
ACROSS NORTHWEST SOUTH DAKOTA...WITH COOLER AIR BEHIND IT. UPPER
LEVEL ANALYSIS PLACES VIGOROUS UPPER LOW SPINNING ACROSS THE
PACIFIC NORTHWEST...WITH FLOW BECOMING MORE SOUTHWEST OVER THE
AREA. STRENGTH OF UPPER LOW NOTED BY LIGHTNING STRIKES ACROSS
CENTRAL IDAHO.
FOR TODAY...UPPER LOW WILL DIG ACROSS THE NORTHERN ROCKIES AS THE
ARCTIC AIRMASS PUSHES ITS WAY DOWN FROM CANADA. COOLER AIR WILL
SEEP SOUTH BEHIND INITIAL WEAK COLD FRONT FROM RAPID CITY NORTH.
HIGH TEMPERATURES HAVE MOST LIKELY BEEN SET ACROSS NORTHWEST SOUTH
DAKOTA...AND TEMPS WILL HOLD STEADY OR SLOWLY FALL THROUGH THE
DAY. STRONGER SECONDARY PUSH OF FRIGID AIR WILL DRIVE COLD FRONT
THROUGH THE AREA LATE THIS AFTERNOON INTO THIS EVENING. EXPECT
TEMPERATURES TO PLUMMET BEHIND THE FRONT WHILE NORTH TO NORTHWEST
WINDS INCREASE. WITH THE STRONG FORCING FROM THE FRONT AND THE
APPROACHING TROF...EXPECT SNOW TO START DEVELOPING FROM NORTHWEST
TO SOUTHEAST EARLY THIS EVENING. ALTHOUGH HEAVY SNOW IS NOT
EXPECTED...THE SNOW WILL COMBINE WITH THE WIND TO PRODUCE
WIDESPREAD BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES.
HAVE UPGRADED CURRENT WINTER STORM AND BLIZZARD WATCHES TO
WARNINGS.
BLIZZARD CONDITIONS WILL SET INTO NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA BY EARLY EVENING...AND SPREAD ACROSS SOUTH CENTRAL
SOUTH DAKOTA AROUND MIDNIGHT. MAJORITY OF THE SNOWFALL SHOULD
OCCUR OVER NORTHEAST WYOMING AND THE BLACK HILLS FROM LATE EVENING
THROUGH EARLY SUNDAY MORNING...WHILE BEST SNOWFALL ACROSS SOUTH
CENTRAL SOUTH DAKOTA WILL HOLD OFF UNTIL SUNDAY MORNING. BITTERLY
COLD WIND CHILLS AND NEAR WHITE OUT CONDITIONS ARE EXPECTED
OVERNIGHT ACROSS THE WARNING AREA.
ON SUNDAY...GUSTY NORTHWEST WINDS ALONG WITH SNOWFALL WILL
CONTINUE TO PRODUCE LOW VISIBILITIES AND BITTERLY COLD WIND CHILLS
THROUGH MUCH OF THE DAY BEFORE AXIS OF UPPER TROF MOVES THROUGH
THE AREA. SNOW WILL TAPER OFF FROM WEST TO EAST FROM THE AFTERNOON
INTO THE EVENING AS WIND STARTS TO SLOWLY TAPER OFF. AS FOR
TEMPERATURES...HIGHS WILL STRUGGLE A FEW DEGREES ABOVE TONIGHTS
LOWS AS ARCTIC AIRMASS TIGHTENS ITS GRIP OVER THE REGION. WIND
CHILLS SUNDAY NIGHT ARE EXPECTED TO BE FRIGID...WITH SOME AREAS
APPROACHING 40 BELOW ZERO.
SUNDAY NIGHT INTO MONDAY...ARCTIC AIRMASS WILL SETTLE OVER THE
AREA WITH 1042MB HIGH CENTERED OVER EASTERN MONTANA BY NOON ON
MONDAY. BITTERLY COLD TEMPERATURES ARE EXPECTED WITH A SLIGHT
CHANCE OF SOME LINGERING SNOW. LOWS SUNDAY NIGHT WILL EASILY FALL
TO 10 TO 20 DEGREES BELOW ZERO...WITH HIGHS RECOVERING TO AROUND
ZERO ON MONDAY.
EXTENDED...THE ARCTIC AIRMASS WILL CONTINUE TO DOMINATE THE WX ON
TUESDAY...ALTHOUGH TEMPERATURES WILL MODERATE SLIGHTLY. OVERRUNNING
WARM AIR WILL BRING A SLIGHT CHANCE OF SNOW ON TUESDAY. WEDNESDAY
THROUGH FRIDAY WILL SEE TEMPS MODERATE INTO THE 20S WITH MAINLY DRY
WX. THERE WILL BE A SLIGHT CHANCE OF SNOW OVER PARTS OF NERN WY AND
FAR WRN SD THURSDAY AND FRIDAY.
&&
.AVIATION...VFR CONDS ARE EXPECTED TO CONTINUE THRU 20Z...THEN
CONDITIONS WILL BEGIN TO DETERIORATE WITH IFR CONDS IN SNOW/BLSN/LOW
CIGS LIKELY BY 03Z SUNDAY AND CONTINUING THROUGH THE REST OF THE
FCST PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 9 PM MST
SUNDAY FOR CENTRAL BLACK HILLS-NORTHERN BLACK HILLS.
BLIZZARD WARNING FROM 9 PM MST /10 PM CST/ THIS EVENING TO 9 PM
MST /10 PM CST/ SUNDAY FOR BENNETT-MELLETTE-TODD-TRIPP.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
SUNDAY FOR FALL RIVER-SOUTHERN BLACK HILLS-SOUTHERN FOOT
HILLS.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO 9 PM MST SUNDAY FOR
CUSTER CO PLAINS-HAAKON-HERMOSA FOOT HILLS-JACKSON-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-SHANNON-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 9 PM MST SUNDAY
FOR BUTTE-HARDING-NORTHERN FOOT HILLS-PERKINS.
WY...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 9 PM MST
SUNDAY FOR WYOMING BLACK HILLS.
BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 1 PM MST SUNDAY
FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 626 AM MST SAT DEC 13 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 626 AM MST (726 AM CST) SAT DEC 13 2008 ...BLIZZARD WARNING FOR NORTHEAST WYOMING FROM LATE THIS AFTERNOON THROUGH MIDDAY SUNDAY... ...BLIZZARD WARNING FOR MOST OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS FROM LATE THIS AFTERNOON THROUGH SUNDAY EVENING... ...WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL BLACK HILLS ALONG WITH THE BEAR LODGE MOUNTAINS FROM LATE THIS AFTERNOON THROUGH SUNDAY EVENING... ...WINTER WEATHER ADVISORY FOR THE SOUTHERN BLACK HILLS AND FALL RIVER COUNTY FROM THIS EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG ARCTIC AIR INTRUSION WILL ARRIVE LATE THIS AFTERNOON INTO THIS EVENING. FRIGID TEMPERATURES AND BITTERLY COLD WIND CHILLS WILL SETTLE INTO THE AREA OVERNIGHT. SNOW IS LIKELY TONIGHT ALONG WITH STRONG NORTHWEST WINDS. THE COMBINATION OF SNOWFALL AND WINDS WILL PRODUCE BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING SNOW AND POOR VISIBILITIES ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BLIZZARD CONDITIONS WILL PRODUCE BLOWING AND DRIFTING SNOW AND POOR VISIBILITIES ACROSS MUCH OF THE AREA THROUGH SUNDAY EVENING. ARCTIC HIGH PRESSURE WILL SETTLE OVER THE NORTHERN PLAINS THROUGH EARLY NEXT WEEK. TEMPERATURES WILL GENERALLY BE 20 TO 30 DEGREES BELOW AVERAGE DURING THIS TIME...WITH HIGHS IN THE SINGLE DIGITS AND LOWS WELL BELOW ZERO. WIND CHILL VALUES WILL BE DANGEROUSLY COLD THROUGH MUCH OF THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145433.